Alert archive / Illinois / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 1, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 15, 2016, 6:43 PM CDT for Morgan County, Scott County, Illinois. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2016, 6:43 PM CDT (23:43 UTC)
- Expired
- Mar 15, 2016, 7:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Morgan County, IL, Scott County, IL
The radar
The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 6:45 PM CDT | HAIL 1 | 3 Ssw Jacksonville, IL | |
| Mar 15, 6:59 PM CDT | HAIL 2 | Jacksonville, IL | |
| Mar 15, 7:20 PM CDT | HAIL 2.75 | Alexander, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 15, 3:31 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
963
WUUS53 KILX 152343
SVRILX
ILC137-171-160015-
/O.NEW.KILX.SV.W.0001.160315T2343Z-160316T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
643 PM CDT TUE MAR 15 2016
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN SCOTT COUNTY IN WEST CENTRAL ILLINOIS...
MORGAN COUNTY IN WEST CENTRAL ILLINOIS...
* UNTIL 715 PM CDT
* AT 642 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES
SOUTHWEST OF JACKSONVILLE...MOVING NORTHEAST AT 40 MPH. ADDITIONAL
STRONG THUNDERSTORMS WERE MOVING NORTHEAST OUT OF NORTHERN GREENE
COUNTY INTO SOUTHERN SCOTT COUNTY...AND THESE ARE ALSO CAPABLE OF
PRODUCING LARGE HAIL.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. AT 642 PM...DIME SIZE HAIL WAS REPORTED
4 MILES WEST OF JACKSONVILLE ALONG I-72...BY A TRAINED SPOTTER.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...WINCHESTER...ALEXANDER...MURRAYVILLE...WOODSON...
MANCHESTER...ALSEY...LITERBERRY...SOUTH JACKSONVILLE...GLASGOW...
LYNNVILLE...JACKSONVILLE MUNICIPAL AIRPORT...SINCLAIR...LAKE
JACKSONVILLE...RIGGSTON...NORTONVILLE AND PRENTICE.
THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 54 AND 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST CENTRAL
ILLINOIS.
LAT...LON 3952 9058 3987 9027 3987 8999 3952 9009
TIME...MOT...LOC 2342Z 239DEG 35KT 3968 9032
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
GEELHART2 follow-up statements
326
WWUS53 KILX 152354
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
654 PM CDT TUE MAR 15 2016
ILC137-171-160015-
/O.CON.KILX.SV.W.0001.000000T0000Z-160316T0015Z/
SCOTT-MORGAN-
654 PM CDT TUE MAR 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN SCOTT AND CENTRAL MORGAN COUNTIES...
AT 653 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
JACKSONVILLE...MOVING NORTHEAST AT 40 MPH. ANOTHER STRONG
THUNDERSTORM WAS IN SOUTHEAST SCOTT COUNTY BETWEEN WINCHESTER AND
MANCHESTER...AND WAS CAPABLE OF BECOMING SEVERE.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. THIS STORM HAS A HISTORY OF
PRODUCING HAIL UP TO QUARTER SIZE.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...ALEXANDER...MURRAYVILLE...WOODSON...MANCHESTER...
ALSEY...LITERBERRY...SOUTH JACKSONVILLE...GLASGOW...LYNNVILLE...
JACKSONVILLE MUNICIPAL AIRPORT...SINCLAIR...LAKE JACKSONVILLE...
NORTONVILLE AND PRENTICE.
THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 58 AND 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
LINCOLN.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST CENTRAL
ILLINOIS.
LAT...LON 3952 9050 3987 9020 3987 8999 3952 9009
TIME...MOT...LOC 2353Z 239DEG 35KT 3974 9020
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
GEELHART002
WWUS53 KILX 160004
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
704 PM CDT TUE MAR 15 2016
ILC171-160013-
/O.CAN.KILX.SV.W.0001.000000T0000Z-160316T0015Z/
SCOTT-
704 PM CDT TUE MAR 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTT COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST CENTRAL
ILLINOIS.
LAT...LON 3972 9031 3985 9014 3987 8999 3959 9011
3952 9030 3963 9031 3963 9030 3964 9031
TIME...MOT...LOC 0003Z 238DEG 33KT 3978 9011
$$
ILC137-160015-
/O.CON.KILX.SV.W.0001.000000T0000Z-160316T0015Z/
MORGAN-
704 PM CDT TUE MAR 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL MORGAN COUNTY...
AT 703 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF ALEXANDER...OR 7 MILES NORTHEAST OF JACKSONVILLE...MOVING
NORTHEAST AT 40 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. AT 659 PM...A COOPERATIVE WEATHER
OBSERVER IN JACKSONVILLE REPORTED 2 INCH DIAMETER HAIL.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...MURRAYVILLE...WOODSON...SOUTH JACKSONVILLE...
JACKSONVILLE MUNICIPAL AIRPORT...LAKE JACKSONVILLE...SINCLAIR AND
PRENTICE.
THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 61 AND 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
LINCOLN.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST CENTRAL
ILLINOIS.
LAT...LON 3972 9031 3985 9014 3987 8999 3959 9011
3952 9030 3963 9031 3963 9030 3964 9031
TIME...MOT...LOC 0003Z 238DEG 33KT 3978 9011
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
GEELHARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 6:43 PM CDT, 0 minutes earlier.
Area forecast discussion, Mar 15, 6:43 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION National Weather Service Lincoln IL 643 PM CDT TUE MAR 15 2016 .SHORT TERM...(Tonight) ISSUED AT 312 PM CDT TUE MAR 15 2016 19z/2pm surface analysis shows a 997mb low over northeast Missouri, with a warm front extending E/SE across south-central Illinois. Despite the presence of this forcing, convection has not yet materialized across Missouri or Illinois as the atmosphere remains capped. The short-wave trough that will eventually approach from the west and break the cap is still well to the west across western Kansas/Nebraska, so think cap will hold firm through the remainder of the afternoon. HRRR has been consistently showing scattered thunderstorms developing along the trailing cold front across eastern Missouri after 21z/4pm...with the activity then tracking E/NE into central Illinois this evening. 4km WRF-NMM has similar timing, and both high-res models suggest the storms will quickly shift out of the KILX CWA by midnight. Given strong directional low- level wind shear in the vicinity of the warm front, the main mode of any convection that develops later today will be supercellular. As such, damaging wind gusts and large hail remain the primary threats...although a few tornadoes will also be possible mainly along and northwest of the I-55 corridor. Have therefore included likely PoPs and mentioned severe weather across the western half of the CWA this evening accordingly. Any convection that fires will rapidly push eastward out of the area by midnight, with only a few lingering rain showers across the NW from the Peoria area northward after midnight. Once the storms pass, strong/gusty southwesterly winds will develop, with forecast soundings and numeric guidance suggesting gusts of 30-35 mph. Overnight lows will drop into the middle to upper 40s. .LONG TERM...(Wednesday through Tuesday) ISSUED AT 312 PM CDT TUE MAR 15 2016 Deepening surface low pressure forecast to push into central Wisconsin by 12z Wednesday with a tight pressure gradient over most of the forecast area during the day. Forecast soundings showing 40- 45 kts just off the surface tomorrow mid morning through the afternoon hours so wind gusts of 35 to 45 mph look likely over most of the area, except south of the Interstate 70 corridor. As a result, a wind advisory will be issued for a good portion of the forecast area for tomorrow. Areas north of I-74 will get close to some warning criteria winds, especially if the wrap around moisture/clouds stay to our north like most of the models suggest. Despite the passage of the cold front this evening, temperatures will be mild again on Wednesday, although not as warm as today. Look for highs to climb into the 60s most areas. The strong surface low will begin to fill across the lower Great Lakes on Thursday as upper level energy is transferred over to the East Coast. This will result in an elongated surface trof from the new low off New England west through the southern Great Lakes. This feature will gradually slide south bringing a more extensive cloud band south with it and the threat for some light precip starting on Friday night and continuing on and off into Saturday night. We may see a mix of rain and snow across our north Friday night into early Saturday morning, and possibly again late Saturday night into Sunday. No accumulations are expected with any snow that does occur across our north. The upper trof will gradually work its way southeast across the Great Lakes on Sunday and Monday with rather cool temperatures prevailing, at least compared to what we have had over the past couple of days. However, with the trof being more progressive, the cool down will not last long as most medium range models suggest the trof will shift off to our east by early next week with more of a zonal flow developing over the Midwest resulting in a gradual moderating trend through the middle of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) ISSUED AT 642 PM CDT TUE MAR 15 2016 Main aviation forecast concern continues to be developing convection this evening. Based on latest radar trends and HRRR run, have included a TEMPO group for thunder and MVFR ceilings at KPIA/KSPI between 00z and 02z...then further east to KBMI/KDEC between 01z and 03z. Given uncertainties in areal coverage further east, have only mentioned VCTS at KCMI after 02z. Once the storms pass, NAM forecast soundings suggest a period of MVFR ceilings before skies clear overnight into Wednesday morning. Winds will initially be from the south-southeast with gusts to around 25kt this evening, then will veer to the west-southwest after frontal passage this evening. As the pressure gradient tightens, very strong W/SW winds gusting to between 30 and 35kt will be likely on Wednesday. && .ILX Watches/Warnings/Advisories... Wind Advisory from 7 AM to 8 PM CDT Wednesday for ILZ027>031- 036>038-040>057-061>063. && SHORT TERM...Barnes LONG TERM...Smith AVIATION...Barnes
Hazardous weather outlook, Mar 15, 3:13 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 313 PM CDT TUE MAR 15 2016 ILZ027>031-036-037-040-041-047>050-161100- CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER- SCOTT-STARK-TAZEWELL-WOODFORD- 313 PM CDT TUE MAR 15 2016 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM CDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT A STORM SYSTEM WILL TRIGGER SCATTERED STRONG TO SEVERE THUNDERSTORMS THIS EVENING. THE PRIMARY THREATS FROM THE STORMS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL...ALTHOUGH A FEW TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WEST-SOUTHWEST WINDS WILL DEVELOP ON WEDNESDAY...REACHING 25 TO 30 MPH WITH GUSTS TO AROUND 45 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...PRIMARILY BETWEEN 6 PM AND 8 PM. ILZ038-042>046-051>057-061>063-161100- CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR- LOGAN-MACON-MCLEAN-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION- 313 PM CDT TUE MAR 15 2016 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM CDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT A STORM SYSTEM WILL TRIGGER SCATTERED STRONG TO SEVERE THUNDERSTORMS THIS EVENING. THE PRIMARY THREATS FROM THE STORMS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...HOWEVER THE GREATEST RISK FOR TORNADOES WILL REMAIN ALONG AND NORTHWEST OF THE I-55 CORRIDOR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WEST-SOUTHWEST WINDS WILL DEVELOP ON WEDNESDAY...REACHING 25 TO 30 MPH WITH GUSTS TO AROUND 45 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY...PRIMARILY BETWEEN 7 PM AND MIDNIGHT. ILZ066>068-071>073-161100- CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 313 PM CDT TUE MAR 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT A STORM SYSTEM WILL TRIGGER ISOLATED STRONG THUNDERSTORMS THIS EVENING. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
In the hours before
Local storm report, Mar 15, 6:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
636 PM CDT TUE MAR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL WINCHESTER 39.63N 90.46W
03/15/2016 M0.75 INCH SCOTT IL LAW ENFORCEMENT
&&
25The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 1:29 AM CDT | Dense Fog Advisory | ILX | Champaign, Clark, Coles, DeWitt, Douglas, Edgar and 8 more | 8 hr |
| Mar 15, 7:57 AM CDT | Special Weather Statement | ILX | Knox | 48 min |
| Mar 15, 3:50 PM CDT | Wind Advisory | ILX | Cass, Champaign, Christian, Clark, Coles, Cumberland and 23 more | 28 hr |
| Mar 15, 6:33 PM CDT | Tornado Warning | ILX | Fulton, Knox | 27 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.